Welcome to this month’s What’s Your Diagnosis Challenge!
But before we begin, check to see if you got the previous case on Pediatric Diabetes: Management of Acute Complications in the Emergency Department right.
Case Presentation: Management of Pediatric Toxic Ingestions in the Emergency Department
An 18-month-old girl is brought in by ambulance after her grandmother was unable to wake her from an unusually long nap…
- The grandmother reports that the child had not been ill that morning. After repeated questioning, the grandmother admits that the child was found earlier in the day holding her pillbox. She does not have the pillbox with her and does not remember the names of all of her medications.
- On examination, the child is breathing shallowly. In response to painful stimuli, the girl moans and withdraws but does not open her eyes. The remainder of her physical examination is normal, without fever or evidence of trauma.
- As the team applies monitor leads, obtains IV access, and administers oxygen to this lethargic toddler, you order a STAT ECG and glucose level. As you prepare for possible intubation, you consider medications that could be fatal in a small dose, such as opioids, sedatives, cardiac medications, and hypoglycemic agents. Could ingestion of a small amount of the grandmother’s medication be fatal in this toddler? Is it appropriate to give activated charcoal at this time?
The toddler’s glucose level returned at 35 mg/dL, and you estimated the child’s weight at 10 kg, so you administered 50 mL of 10% dextrose (5 g of dextrose) IV. The child’s mental status improved immediately, so you continued a dextrose infusion, contacted the Poison Control Center, and requested pediatric intensive care unit admission for further glucose monitoring and possible octreotide therapy. Given the unknown time of ingestion and the risk for recurrent hypoglycemia with sedation, you did not administer activated charcoal.
USACS subscribers can log in or renew here.
Last Updated on February 7, 2024